Colorectal cancer survivor turns to clinical trial for neuropathy relief

Over the last year and a half, Shams Peerbhai has tried just about everything to cope with peripheral neuropathy, a cancer treatment side effect that commonly causes tingling, burning, weakness or numbness in the hands and/or feet.

Now, the stage III colorectal cancer survivor is hoping a neuromodulation clinical trial eases his pain.

“I've already been through so much, I'm willing to try anything that works,” he says. “I'm grateful to be cancer-free, but if there's any way I can get rid of the side effects, then that's great.”

Starting colorectal cancer treatment

In January 2017, a trip to a Houston-area emergency room revealed the diarrhea, vomiting and pain Shams had endured for several weeks was caused by a tennis ball-sized tumor in his colon. After an emergency surgery to remove his tumor, part of his colon and 22 lymph nodes, he came to MD Anderson to continue his colorectal cancer treatment.

During his first visit, Shams learned that he’d developed an infection from fecal matter leaking from the site of his surgery. Imad Shureiqi, M.D., said he needed another surgery to stop the leakage and assess a spot on his liver. After that, he’d need chemotherapy just in case the cancer had spread beyond the one lymph node that tested positive for cancer.

“I just put my faith in Dr. Shureiqi to do what he thought was best,” Shams recalls.

In March 2017, Shams underwent a second partial colectomy with Nancy You, M.D. During the surgery, Yun Shin Chun-Segraves, M.D., determined that the tumor on his liver was benign. A month later, he began receiving a chemotherapy cocktail of FOLFOX and oxaliplatin at MD Anderson in Sugar Land, which is only a 15-minute drive from his house.

Chemotherapy side effects hit hard

Shams experienced fatigue and diarrhea regularly throughout his 12 rounds of chemotherapy, but he struggled with neuropathy the most.

“The neuropathy used to hit only the first couple of days after each chemo,” Shams recalls. “But by the eighth round of chemo, it wouldn't go away. The neuropathy in my hands and feet became constant.”

Shureiqi took Shams off oxaliplatin, but his condition didn’t improve.

“I couldn't even do simple things like button my shirt, and that was really getting to me,” Shams says.

Shams tried prescription medications, but nothing helped. During a cardiology appointment at MD Anderson at the end of 2017, a physician assistant sensed Shams’ depression over the situation and encouraged him to seek help for his neuropathy.

“I thought: if I seek help and it works, great. If it doesn't, then I tried,” he says.

Seeking help for peripheral neuropathy

Shams visited a chiropractor and underwent acupuncture, which helped significantly.

“I can button my own shirts and do other stuff now,” Shams says.  

However, the treatments didn’t relieve his symptoms entirely. So in August 2018, Shams enrolled in an MD Anderson clinical trial led by Sarah Prinsloo, M.D., to test the effectiveness of a therapy called repetitive transcranial magnetic stimulation (rTMS) in treating neuropathy caused by oxaliplatin (one of the drugs from Shams’ chemo cocktail). The 10-day treatment uses brief magnetic pulses to change the way the brain perceives pain and can produce long-lasting changes in brain activity.

“They make you sit on a chair and put on a cap. It feels like a pulse going into your head,” Shams says. “It doesn’t hurt — the only irritating part is eye twitching, but that only happened the first and second session.”

Hope for a neuropathy relief

Shams is hoping the treatment will bring him further relief. If it doesn’t, he might join a clinical trial using neurofeedback, another type of neuromodulation.

For now, he continues to follow Shureiqi’s advice for coping with neuropathy and covers his feet with socks and closed-toe shoes.

“Being a patient here and talking to my doctor gives me hope,” Shams says.  “I don't think I would’ve had access to any of this somewhere else.”

Request an appointment at MD Anderson online or by calling 1-877-632-6789.